Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 1, 2002, 10:09 AM CDT for Keokuk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 10:09 AM CDT (15:09 UTC)
- Expired
- Oct 1, 2002, 10:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Keokuk County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799 WUUS53 KDVN 011509 SVRMLI IAC107-011545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1009 AM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEOKUK COUNTY IN SOUTHEAST IOWA * UNTIL 1045 AM CDT * AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF SIGOURNEY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SIGOURNEY BY 1012 AM CDT. WEBSTER BY 1015 AM CDT. SOUTH ENGLISH BY 1020 AM CDT. KINROSS BY 1030 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4145 9240 4126 9239 4123 9197 4149 9197 REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:05 AM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Oct 1, 2:05 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 205 AM CDT TUE OCT 1 2002 .OVERVIEW...UPPER AIR AND SURFACE ANALYSIS SUPPORT UNSETTLED AND WET PERIOD STARTING. WEST COAST TROUGH STARTING TO EJECT SHORT WAVES INTO CENTRAL PLAINS WITH SOME STORMS DEVELOPING AT 06Z AHEAD AND ALONG SLOW MOVING COLD FRONT. SURFACE AND UPPER AIR MOISTURE INCREASING WITH 60+ DEWPOINTS NOW ACROSS UPPER MIDWEST. HEIGHT FALL PATTERN SUGGEST LITTLE CHANGE IN UPPER AIR FLOW WITH DECENT OVERRUNNING POTENTIAL AS COOL AIR SLIDES INTO PLAINS AHEAD OF WEST COAST TROUGH. ...TIMING CLOUDS AND POPS TODAY AND ESPECIALLY TONIGHT WITH FRONT AND ANY RISK OF SEVERE STORMS NEAR TERM ISSUE...THEN CONTINUING CLOUDS AND POPS WITH OVERRUNNING SITUATION MEDIUM RANGE ISSUE INTO LATE WEEK... .DIAGNOSIS AND DAYS 1-3...NEBRASKA COMPLEX HANDLED BEST BY AVN BUT ALL MODELS SUPPORT ANALYSIS OF INCREASING CLOUDS WITH SHOWERS AND STORMS MOVING INTO NW 1/2 AREA BY PM. THEN FAVORABLE FORCING FOR LINE OF SHOWERS AND STORMS MOVING ACROSS AREA TONIGHT. APPEARS SEVERE POTENTIAL WILL BE LIMITED TO ISOLATED HAIL AND MARGINALLY GUSTY WINDS UNLESS TEMPS CAN RESPOND INTO UPPER 80S WHICH IS UNLIKELY WITH LOTS OF CLOUDS...THUS PLAN ON NOT MENTIONING IN ZONES AND DAY FOLKS CAN ASSESS LATER TODAY. ALL MODELS ARE TAD SLOWER WITH FROPA AND POPS INTO WEDNESDAY AND WITH ANAFRONT SHEAR PROFILE (OVERRUNNING) SUPPORT TAKING THE SLOWEST SOLUTION OF MODEL MIX. THUS...WILL UP POPS WEDNESDAY WITH LINGERING POST FRONTAL RAIN AND SOME STORMS SOUTH SECTIONS. THEN WAVES FORM ON FRONT WITH LOTS OF TIMING VARIANCES ON MODELS SUPPORTING LIKELY WEDNESDAY NIGHT AND CHANCE POPS THURSDAY AS WARM FRONT APPROACHES AND PASSES DURING THE DAY. COMPLEX FEEDBACK OF POPS AND CLOUDS AND IMPACTS ON TEMPS HAVE GONE NEAR TO SLIGHTLY ABOVE TEMP GUIDANCE BLEND WITH LARGE SCALE SE FLOW. WELCOME MODERATE TO HEAVY RAINS OF .5 TO 1.5 INCHES VERY LIKELY NEXT FEW DAYS WITH ISOLATED HIGHER AMOUNTS QUITE POSSIBLE. SINCE GROUND IS VERY DRY NO NEED TO ISSUE ESF FOR NOW UNLESS LARGE SCALE HEAVIER RAINS DO OCCUR TONIGHT AND ANOTHER HEAVY RAIN EVENT APPEARS MORE POSSIBLE LATE THIS WEEK. .EXTENDED...(FRI-MON)...REASONABLE SOLUTION OF STRONGEST UPPER LEVEL STORM SYSTEM THIS FALL TO DATE TO PASS NEARLY OVERHEAD ON FRIDAY WITH HIGH POPS AND SOME HEAVY RAIN POTENTIAL BUT WILL LEAVE HEAVY WORDING OUT FOR NOW. PLAN FOR NORMAL MODEL BIAS OF EJECTING SYSTEM 6-12 HOURS TOO FAST WHICH IS WARRANTED SINCE MODELS HAVE SLOWED ITS PROGRESS BY 6 HOURS OR MORE PAST 2 DAYS. ALSO REASONABLE THAT SOME ADDED MOISTURE FROM LILI WILL MOVE INTO ARKANSAS AHEAD OF THIS WAVE TO ADD MORE RAIN POTENTIAL. STILL TOO EARLY TO IDENTIFY HOW MOISTURE PHASING TO MANIFEST ITSELF WITH LILI ON FRIDAY EXCEPT WIDESPREAD LIGHT TO MODERATE RAINS EXPECTED AND HEAVY RAIN POTENTIAL DEPENDING ON SURFACE LOW TRACK AND PHASING OF LILI AND WEST COAST WAVE. THEN CLEARING ON SATURDAY AND COOLER BUT NEXT SHORT WAVE ON SUNDAY BEARS WATCHING FOR MORE POPS POTENTIAL BUT LEAVE FOR DAY FOLKS TO DECIDE. EITHER WAY UPPER PATTERN DEFINITELY SHOWS A COOLING TREND TO NEAR NORMAL TO MODERATELY BELOW NORMAL TEMPS SATURDAY INTO EARLY NEXT WEEK. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 10:12 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.